Hail, Bartholomew
- When
- May 15, 5:55 PM EST to 5:57 PM EST
- Where
- Bartholomew County, Hope
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -85.770
As of approximately 1730 EST a generally west to east warm front extended from roughly the Kansas City Metro area to near Indianapolis. Storms spread eastward with time across Indiana where ample instability/shear could be found across the central third of the state, an important ingredient for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
As of approximately 1730 EST a generally west to east warm front extended from roughly the Kansas City Metro area to near Indianapolis. Storms spread eastward with time across Indiana where ample instability/shear could be found across the central third of the state, an important ingredient for severe weather. Tornado watch number 309 was issued by the Storm Prediction Center at 1840 EST. Hail, wind, and flood reports were received in Indiana during this watch. During the 2030 to 2230 EST time frame the radar trend showed some decrease in storm intensity. The National Weather Service in Indianapolis began cancelling portions of the tornado watch in their area of responsibility at 2233 EST in west central Indiana and concluded with cancellation of counties in east central Indiana at 0102 EST on May 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 15, 2:00 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EDT FRI MAY 15 2009 .DISCUSSION PRIMARY CONCERN IS HEAVY RAIN AND STRONG STORM THREAT TONIGHT WHILE BUILDING RIDGE BRINGS EXTENDED DRY PATTERN LATE SATURDAY INTO MID WEEK AT LEAST. QUITE ACTIVE CONVECTION ACROSS NRN IL AS WARM FRONT PUSHES NORTH ACROSS CENTRAL ILLINOIS AND INDIANA. TEMPERATURES REACHING MID 70S TO LOWER 80S WHILE SURFACE DEWPOINTS HAVE OR WILL CLIMB TO MID AND UPPER 60S LATE AFTERNOON AND EVENING. MODELS HAVE COME INTO BETTER AGREEMENT AND FORECAST WILL BE A BLEND OF THESE. ONE AREA OF DIFFERENCE HOWEVER WAS IN QPF FOR TONIGHT WHICH HAS BEARING ON FLOOD WATCH. CHOSE TO AVERAGE GFS AND NAM QPF AND MOS GUIDANCE DATA BRINGING FCST QPFS AROUND ONE INCH TONIGHT. TONIGHT...SOMEWHAT MORE UNSTABLE RELATIVE TO CONDITIONS TWO NIGHTS BACK. DYNAMICS NOT QUITE AS STRONG AS TWO NIGHTS BACK WITH STRONGEST 850MB WINDS PUSHING NORTH OF FCST AREA BEFORE STORMS ARRIVE. END RESULT WILL STILL BE SUFFICIENT SHEAR AND INSTABILITY FOR POTENTIAL SEVERE ESPECIALLY EARLY IN EVENT OVER OUR NORTHWEST COUNTIES. HOWEVER GIVEN MARGINAL AMOUNT OF SEVERE CONVECTION TWO DAYS BACK AND TONIGHTS CONDITIONS SLIGHTLY LESS CONDUCIVE...ALONG WITH LATE NIGHT LESS FAVORABLE SEVERE WEATHER TIMING...DO NOT THINK SEVERE THREAT IS QUITE AS GREAT AS WEDNESDAY. GIVEN DECENT INFLUX OF DEEP LAYER MOISTURE...EXPECT HEAVY RAIN TO BE A THREAT BUT AGAIN NOT AS SERIOUS AS TWO DAYS AGO. HOWEVER...WITH ELEVATED STREAMS AND SATURATED SOIL...FLOODING REMAINS POSSIBLE IN HIGHEST QPF AREA CENTERED NEAR LAFAYETTE AND THUS HAVE INTRODUCED FLOOD WATCH. SATURDAY...MODELS MAINTAIN SOME PCPN ACROSS SOUTHERN COUNTIES DURING MORNING AS CDFNT PUSHES ACROSS OHIO RIVER. NO SIGNIFICANT CHANGE TO ONGOING FCST WITH THIS. BY LATE IN DAY SATURDAY SUN SHOULD BE SHINING IN NW COUNTIES WITH REMAINING HIGH CLOUDS THINNING AND CLEARING IN SOUTHEAST. SATURDAY NIGHT INTO TUESDAY...BUILDING SURFACE HIGH PRESSURE AND UPPER RIDGE TAKES CONTROL PROVIDNING DRY WEATHER. LOW DEWPOINTS AND LIGHT WINDS UNDER CLEAR SKIES SUNDAY AND MONDAY NIGHT MAY ALLOW FOR A FEW LOCATIONS TO BRIEFLY TOUCH UPPER 30S THOUGH WET AND WARM GROUND SHOULD PREVENT ANY CHANCE FOR FROST. WEDNESDAY THROUGH FRIDAY...FRONTAL BOUNDARY WILL HAVE PUSHED BACK INTO GREAT LAKES WITH SYSTEMS TRAVERSING NORTH PERIPHERY OF RIDGE FIRING CONVECTIVE SYSTEMS IN NORTHWEST FLOW. CENTRAL INDIANA SHOULD REMAIN ON SOUTH EDGE OF THIS STAYING DRY AND WARM BUT BEARS WATCHING FOR INTRODUCTION OF RAIN CHANCES AS EARLY AS WEDNESDAY. && .AVIATION...DISCUSSION FOR 15/1800Z TAFS WARM FRONT WILL LIFT NORTH ACROSS THE SITES THIS AFTERNOON. THE MOIST AIR BEHIND THE FRONT SHOULD ALLOW BROKEN CU TO CONTINUE THROUGH THE AFTN WITH CIGS AROUND BKN050. SCT CONVECTION WILL FIRE IN THE UNSTABLE ATMS. HOWEVER COVERAGE WILL BE TOO LOW TO MENTION OTHER THAN A CB MENTION. DIURNAL DRIVEN CONVECTION WILL DIMINISH BRIEFLY THIS EVENING...BUT MORE WIDESPREAD CONVECTION WILL ARRIVE AFT 06Z AS A COLD FRONT MOVES IN. TIMING LOOKS A BIT SLOWER THAN PREV EXPECTED SO HAVE SLOWED TIMING DOWN BY A COUPLE OF HOURS FROM PREV FORECASTS. SINCE TSRA STILL MORE THAN 12H OUT HAVE NOT PUT IN A TEMPO YET AS LATER FORECASTS CAN BETTER PIN DOWN THE TIMING. MVFR CONDS WILL LIKELY OCCUR IN ANY TSRA. AFTER FROPA CIGS WILL BECOME MVFR BY 13Z OR SO AND SHOULD REMAIN THAT WAY THRU ABOUT THE END OF THE PD. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS/CC PUBLIC...DT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 PM EDT FRI MAY 15 2009 INZ036>049-051>057-060>065-067>072-162000- MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 355 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT ACROSS MUCH OF CENTRAL INDIANA...MAINLY NORTH OF A SULLIVAN TO NEW CASTLE LINE. ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING WHILE A SOLID LINE OF SHOWERS AND THUNDERSTORMS MOVES THROUGH AFTER MIDNIGHT. THE MAIN THREATS FROM THE STORMS WILL BE HEAVY RAIN THAT MAY CAUSE FLOODING. NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN THE STRONGEST STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT. RIVERS AND STREAMS WILL REMAIN IN FLOOD WITH ELEVATED FLOODING LEVELS POSSIBLE FROM RAINS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. EXTENSIVE FLOODING ALONG THE BIG BLUE RIVER...EAST FORK WHITE RIVER...EEL RIVER...MUSCATATUCK RIVER...WABASH RIVER...WHITE RIVER...AND MANY SMALLER STREAMS AND CREEKS WILL CONTINUE THROUGH THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR SPECIFIC RIVER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035-162000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN- 355 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE AROUND MIDNIGHT AND LAST THROUGH DAYBREAK. THE MAIN THREATS FROM THE STORMS WILL BE FLOODING FROM THE HEAVY RAINS. HAIL TO NICKEL SIZE AND WIND GUSTS TO 60 MPH WILL ALSO BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. RIVERS AND STREAMS WILL REMAIN IN FLOOD AND ELEVATED FLOODING LEVELS WILL BE POSSIBLE WITH THE ADDITIONAL HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FLOODING ALONG WABASH RIVER AND TRIBUTARIES WILL CONTINUE THROUGH THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR SPECIFIC RIVER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TUCEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 631 PM EDT FRI MAY 15 2009 INZ056-064-065-072-152315- BARTHOLOMEW-DECATUR-JENNINGS-SHELBY- 631 PM EDT FRI MAY 15 2009 ...STRONG THUNDERSTORM ADVISORY FOR BARTHOLOMEW...DECATUR... NORTHWESTERN JENNINGS AND SOUTHEASTERN SHELBY COUNTIES UNTIL 715 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COLUMBUS TO ELIZABETHTOWN TO COUNTRY SQUIRE LAKES...AND MOVING NORTHEAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. * THESE STORMS WILL BE NEAR... NEWBERN AROUND 640 PM EDT... FLAT ROCK AROUND 650 PM EDT... LETTS AROUND 655 PM EDT... GENEVA AROUND 700 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. SALLY
The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
11 thunderstorm wind, 5 flood, 3 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
A spotter estimated a wind gust to 70 MPH in Hope, Indiana.
Utility lines were knocked down by thunderstorm winds.
Trees were knocked down by thunderstorm winds.
Trees were knocked down by thunderstorm winds.
Numerous reports of flooding were received from Warren County Emergency Management Agency. Locations given of flooding were as following: Bristol Road; water and mud across State Road 28 West and 900 West; Road 125 South west of Williamsport; State Road 28 West and 100 West; Division Road east to State Road 263; State Road 28 and Oakwood Drive in Williamsport; Hospital Road and 41; 425 South and 500 West.
US Highway 41 was flooded to a depth of 1 foot by heavy rainfall.
One tree was blown down by thunderstorm winds at 170 South.
A barn was reported destroyed and four buildings damaged by thunderstorm winds near County Road 700 East and State Route 28 near US 52.
Heavy rain water flowed over various roads, including at Highway 41 near Lyford, Indiana and northward.
Trees were blown down by thunderstorm winds along US 52 just north of State Route 47.
Trees were blown down by thunderstorm winds along State Route 29 just north of Michigantown.
A downburst began near County Road 400 East and County Road 800 South, removing a southwest facing rooftop. Thirteen barns and outbuildings were damaged further northeast. Trees were blown down and a storage shed were the last damaged items on the south end of the town of Burlington at State Route 29. The damage path was approximately 4 miles long and one half mile wide with winds estimated near 95 MPH.
A local newspaper reported the following: A utility shed containing a large riding lawn mower and other items at State Route 29 south of Burlington was lifted and thrown about 100 feet into a neighbor's yard. A list of tornado/wind damaged properties known so far in order of damage: 7821 South 400 East, house roof and utility shed; 5472 East 700 South, wooden barn, metal pole barn and trees; 5675 East 700 South, house, trees, outbuildings, 100 year-old barn and a horse injured; 5910 East 700 South, a wooden barn down; 6614 South 600 East, house roof, animal building and barn; 6289 East 600 South, three barns torn down; 5574 South State Route 29, utility shed and mowers; and, 5556 South State Route 29, trees and playground equipment.
Law enforcement reported numerous barns down in Cutler and toward Burlington. Horses were trapped in one of the barns.
Abundant lightning strikes associated with a squall line apparently started a house fire at approximately 2223 EST in Flora, Indiana. Three occupants apparently were unable to escape and perished in the fire.
Several County Roads were closed throughout the county due to flood waters from heavy rainfall. The event time is estimated.
Several county roads were closed due to flooding. Event time is estimated.
Several county roads were flooded by heavy rain. Event time is estimated.
Between Flora and Delphi, Indiana several roads and bridges were badly damaged by flood water. Damage cost is grossly estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176465, 176467, 176468, 176470, 176471, 191614, 176472, 176474, 176479, 176480, 176481, 176483, 176486, 176488, 176490, 176492, 176494, 191631, 176495, 176496, 176497, 228569.